Texas, 2010

Rip Current in Texas, August 21, 2010

August 21, 2010 · NWS CRP · 1 event in 1 county or zone

Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. Two adults, in separate incidents, were caught in rip currents and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. Two adults, in separate incidents, were caught in rip currents and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 21, 1:41 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 21, 1:41 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
241 PM CDT SAT AUG 21 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...HIGH PRESSURE BOTH AT
THE SURFACE AND ALOFT WL CONTINUE TO BUILD INTO THE CWA THROUGH
THE FCST PD. INCREASING SUBSIDENCE AND ADDITIONAL DRYING OF THE
ATMOSPHERIC COLUMN ARE EXPECTED. THE RESULT WL BE EVEN HOTTER
AFTN TEMPS. HOWEVER...DUE TO THE GREATER MIXING OF SFC
DEW POINTS...HEAT INDICES ARE ACTUALLY EXPECTED TO BE LOWER. AS A
RESULT...A HEAT ADVISORY IS NOT EXPECTED TO BE RE-ISSUED FOR
SUNDAY. FOR THE AFTN TEMPS...FOLLOWED THE WARMEST GUIDANCE. GIVEN
THE WEAKENING BOUNDARY LYR WINDS AND OVERALL DRYING...LEANED TWDS THE
COOLER GUIDANCE MINS.

&&

.MARINE...SEAS HAVE COME UP TO AROUND 6 FT AT BUOY 42020...ABOUT 6
HOURS FASTER THAN THE WAVEWATCH INDICATED. THIS IS ABOUT THE PEAK
OF THE SEAS GIVEN THAT THE WINDS ARE NOT EXPECTED TO GET ABV 18
KT THIS EVE. A GRADUAL DECREASE IN WINDS AND SEAS IS EXPECTED AFTER
MIDNIGHT TNT AS THE OVERALL GRADIENT WEAKENS. THIS WL BE IN PART
TO A SFC RDG AXIS SLIDING WESTWARD THROUGH THE FCST PD. MORE OF AN
OFFSHORE FLOW WL DEVELOP EACH MORNING AS A RESULT.

&&

.LONG TERM (MONDAY THROUGH SUNDAY)...HIGH PRESSURE ALOFT WILL
MAINTAIN ITS INFLUENCE THROUGH THE EARLY PART OF THE EXTENDED PERIOD
BEFORE LOSING SOME SWAY AS IT LIFTS NORTHWEST AND WEAKENS SOMEWHAT.
WHILE IT REMAINS STRONG...HOT AND DRY BUT HUMID CONDITIONS WILL
CONTINUE...WITH DANGEROUS HEAT INDICES.

AS THE UPPER HIGH WEAKENS TOWARD MIDWEEK...DEEPER TROPICAL MOISTURE
GETS AN OPPORTUNITY TO PUSH ONSHORE INTO THE COASTAL
BEND...TRIGGERING ISOLATED SHOWERS AND A FEW THUNDERSTORMS THROUGH
MIDWEEK...LIKELY PEAKING THURSDAY. ECMWF CONTINUES TO ADVERTISE A
WEAK TROPICAL CIRCULATION LATE IN THE WEEK...MAKING LANDFALL UP THE
COAST. OTHER MODELS ARE NOT NEARLY SO ORGANIZED...SO FOR NOW WILL
LEAN MORE TOWARD THE GFS SOLUTION OF INCREASED GENERAL MOISTURE AND
ISOLATED TO SCATTERED SEABREEZE CONVECTION. IF THE EUROPEAN DOES
VERIFY...CONDITIONS WILL BE SIGNIFICANTLY WARMER AND DRIER NEXT
WEEKEND.

EVEN WITHOUT THIS ACTIVITY...TEMPERATURES AND ESPECIALLY HEAT
INDICES WILL REMAIN AOA NORMAL. EXTRA CARE NEEDS TO BE TAKEN ALL
WEEK LONG BY ANYONE OR ANYTHING /INCLUDING PETS/ THAT ARE OUTDOORS
DURING THE DAYTIME FOR ANY APPRECIABLE PERIOD OF TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  98  75  98  76  /  10  10   0  10  10
VICTORIA          76 100  74 100  76  /  10  10  10  10  10
LAREDO            81 107  80 107  80  /  10   0   0  10  10
ALICE             74 100  73 100  75  /  10  10   0  10  10
ROCKPORT          82  96  80  94  81  /  10  10  10  10  10
COTULLA           75 104  73 104  76  /  10   0   0  10  10
KINGSVILLE        77 102  76 100  76  /  10  10   0  10  10
NAVY CORPUS       81  95  80  93  79  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
     KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA.

GM...NONE.

&&

MB/80...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Aug 21, 3:50 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
450 AM CDT SAT AUG 21 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
450 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY HIGH HEAT INDEX VALUES ARE ANTICIPATED ACROSS ALL OF
SOUTH TEXAS THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE COASTAL
PLAINS AREAS GENERALLY NEAR AND EAST OF HIGHWAY 281 FOR HEAT
INDICES OF AROUND 110 DEGREES THIS AFTERNOON. AREAS FURTHER WEST
WILL LIKELY REACH HEAT INDEX VALUES OF 105 TO 109 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDICES WILL RANGE BETWEEN 105 AND 111 DEGREES
ACROSS MOST AREAS OF SOUTH TEXAS DURING THE MID AND LATE AFTERNOON
HOURS FROM SUNDAY AND MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS
TUESDAY BECOMING SCATTERED WEDNESDAY THROUGH FRIDAY AS GULF
MOISTURE INCREASES AND UPPER LEVEL HIGH PRESSURE WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG/JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
August 21, 2:50 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. A male swimmer was caught in a rip current near Horace Caldwell Pier on Mustang Island and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2010-08-2145MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259392.